South Dakota, 2009

Hail in South Dakota, June 24, 2009

June 24, 2009 · NWS UNR · 4 events in 1 county or zone

Quarter sized hail fell across northern Perkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter sized hail fell across northern Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 1:00 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUN 24 2009

.DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH
BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING
SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING
TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND
50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN
BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL
BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE
AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES
EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE
CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON
THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON...
WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES
ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW
OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF
THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN
FRIDAY BEHIND THE FRONT.

EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS
EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT
WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES
WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON
WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP.  TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING
LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 24, 9:45 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT WED JUN 24 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
611 AM MDT (711 AM CDT) WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND
GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND
FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE
MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Bismarck radar (KBIS), 165 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Perkins

When
June 24, 5:50 PM MST to 5:55 PM MST
Where
Perkins County, 7.23 mi WSW of White Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.908, -102.517

Hail, Perkins

When
June 24, 6:00 PM MST
Where
Perkins County, 4.49 mi SW of White Butte to 7.17 mi SSW of White Butte
Measured
1 in hail
Reported by
Public
Coordinates
45.878, -102.426

Funnel Cloud, Perkins

When
June 24, 6:10 PM MST
Where
Perkins County, 4.44 mi SSE of White Butte
Reported by
Fire Department/Rescue
Coordinates
45.869, -102.342

A spotter observed a brief funnel cloud east of the White Butte Road.

Hail, Perkins

When
June 24, 6:25 PM MST
Where
Perkins County, 7.22 mi WSW of Shadehill
Measured
0.88 in hail
Reported by
Public
Coordinates
45.731, -102.319

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 169782, 169783, 186449, 169785.